Wyoming, 2023

High Wind and Winter Weather in Wyoming, February 28, 2023

February 28, 2023 · NWS CYS · 7 events in 6 counties and zones

A bora wind event occurred on the 28th leading to a brief period of high winds during the afternoon. Strongest winds were observed in the wind-prone locations while widespread 45 to 55 mph wind gusts were observed across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A bora wind event occurred on the 28th leading to a brief period of high winds during the afternoon. Strongest winds were observed in the wind-prone locations while widespread 45 to 55 mph wind gusts were observed across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 4:38 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 4:38 AM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
438 AM MST Tue Feb 28 2023

.SHORT TERM...(Today)
Issued at 212 AM MST Tue Feb 28 2023

Strong winds are the forecast concern for Tuesday.
Currently...Leeside trough from Cheyenne to Buffalo this morning.
To the west...a surface ridge extends across northwestern
Colorado north to northwestern Wyoming. Current Craig to Casper
850/700mb height gradients running around 30/25 mtrs. West of
this surface ridge...an approaching cold front lays across
southeastern Idaho to southeast Nevada.

Random Forest high wind guidance really ramping up chances for
high winds today after 15Z today. Coleman...Bordeaux and Arlington
forecast up near 80 percent as GFS 700/800mb winds up near
50-55kts. Looks like Converse County may get into the show today
as 800mb winds up near 45kts over Douglas today. As a
result...upgraded all inherited High Wind Watches to Warning
today. Peak winds look to be around 18Z when Craig to Casper
850/700mb gradients peak out at 69/64mtrs.

As for Winter Storm Warnings in the Snowy and Sierra Madre
Ranges...we have already verified the Sierra Madre Ranges with
SNOTEL reports from Old Battle and Little Snake. Best snowfall
looks to take place today with GFS/ECMWF/NAM/SREF all hitting
these two zones with another .3 to .4 inches of QPF. Will keep
these warnings going as they are through 5PM today.

Lastly...looks like more snow for the Rawlins area...along with
the strong winds. Look for travel delays to continue today for
many roads across Carbon County. Please refer to WYDOT's Road
Condition Report at wyoroad.info for more information on roads.

.LONG TERM...(Tonight through Monday)
Issued at 305 PM MST Mon Feb 27 2023

The weather pattern is likely to remain unsettles in the long term,
with frequent, minor impact systems bringing chances for marginal
high winds and light snowfall through early next week. No major
changes were made with this forecast update.

On Thursday, the synoptic weather pattern over the CONUS will
feature two ridges on each coast, with a vigorous closed low sliding
across the desert southwest. Model consensus now keeps this system
too far south to deliver significant impacts to our area, but there
is some discrepancy considering a secondary shortwave north of the
cutoff low. On Wednesday night/Thursday morning, the GFS shows 700-
mb winds turning southerly over our area, along with a weak high
pressure center over the northern plains creeping in and turning the
low-level flow to upslope over the high plains. With weak isentropic
lift and the subtle shortwave passing overhead, this model supports
some light snow developing across the area. Moisture and lift are
fairly limited though, so don't expect a significant event. The
GFS/GEFS have a slightly deeper secondary shortwave and more
isentropic upglide, which allows for slightly more precip in this
ensemble system mean. The result of this scenario would be a
widespread 1-3" for the lower elevations. About 10% of the GEFS
members have a more significant event, but this is a small enough
minority to discount them at this time. The ECE mean produces a bit
less precipitation, for more of a dusting to an inch type event by
Thursday afternoon. Lift and moisture move out by Thursday
afternoon, so brought an end to PoPs after 18z Thursday. Thursday
looks like a colder day, as the shortwave will reinforce the chilly
700-mb temperatures, but overall should be similar to Wednesday if
not slightly warmer due to more sunshine.

This first shortwave skirts off to the east quickly Thursday into
Thursday night, but another weak system will push into the west
coast. Divergent flow aloft will support a weak surface low ejecting
across the northern plains. This may increase cross-barrier pressure
gradients Thursday evening into Friday morning, supporting some
increased winds for the wind prone areas. 700-mb winds and height
gradients are fairly modest, but GFS MSLP gradients are substantial
enough to pay attention to. Looks like a fairly short window for
high wind potential at this time, and could be subject to change
since there's not a lot going for it. However, did increase the
winds for the wind prone areas to around 45 to 55 MPH, but kept
below high wind thresholds to account for uncertainty. This next
shortwave passes through Friday into Friday night, and may bring
another chance for light snow to the area. There isn't a clear
lifting mechanism with this event besides the vorticity advection
aloft, and perhaps some very weak isentropic lift. It's still early,
but forecast soundings also show some fairly steep lapse rates and
marginal instability moving through as the mid to upper atmosphere
cools quickly with the shortwave. This may support some convective
snow shower development Friday afternoon through Friday night across
the area. Just have some PoPs in the 20 to 40% range for now, but
will need to monitor as it gets closer. Friday temperatures are
expected to remain similar to Thursday, generally 10 to 15F below
average. Attention then shifts back to winds for Friday night into
Saturday with northwest flow behind this fast moving shortwave.
Height gradients look similar to Thursday night's numbers, while
MSLP gradients look slightly weaker, so lower confidence in high
wind being reached during this brief window.

A break from the shortwave train is looking increasingly likely for
the weekend. Largely zonal flow takes over with a subtle ridge
centered over the Rockies. This should support some warm air
advection late on Saturday into Sunday. There is good model
consensus on southwest flow developing at 700-mb, which could
produce gusty winds across Carbon county and possibly into Converse
county and other areas that get gusty with southwest winds. Sunday
looks like the warmest day of the week, but there is discrepancy on
whether we will be able to warm above average, or just get back to
near average. Meanwhile, a broad trough will push into the west
coast with a strong jet aloft penetrating inland across the Great
Basin towards the Rockies. The European model is a little more south
with this jet, pushing moisture back into the mountains as early as
Sunday morning and not warming up as much for Sunday. The GFS
directs the jet a little further north through the weekend leading
to warmer temperatures, and holds the return of mountain snow off
until Monday. The NBM captured this uncertainty well, with low
end PoPs in the mountains for Sunday, bumping higher when model
consensus improves on moist westerly flow impinging on our area.
Ensemble spread increases dramatically for Monday, so while there
is a chance for lower elevation snowfall, the uncertainty is too
large to get too much into the details.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 435 AM MST Tue Feb 28 2023

Main concern with the 12Z TAFs will be strong winds across
southeast Wyoming and Nebraska Panhandle today. High Wind Warnings
in effect for most southeast Wyoming airports with gusts 50kts
possible at KRWL first...spreading east to KLAR and eventually
KCYS. Additionally...Snow expected to spread east into KRWL and
KLAR to create IFR/LIFR conditions. Will continue to monitor and
update TAFs as needed.

&&

.FIRE WEATHER...
Issued at 212 AM MST Tue Feb 28 2023

Another strong wind day expected across southeast Wyoming with
High Wind Warnings in effect for just about every location. An
approaching cold front from the west will create these strong
winds along with moderate mountain snowfall for the Snowy and
Sierra Madre Ranges. Afternoon humidity well above critical levels
and along with existing snowpack...fire weather concerns will be
minimal. More widespread snow Wednesday as the front moves through
the area. Most locations will see a good chance of an inch or less
of snow...while mountains will see a few inches.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 AM this morning to 6 PM MST this
     evening for WYZ101-102-108-115>119.

     High Wind Warning until 6 PM MST this evening for WYZ104>107-109-
     110.

     Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 28, 6:33 AM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
633 AM MST Tue Feb 28 2023

NEZ002-003-019>021-054-055-095-096-011345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
633 AM MST Tue Feb 28 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Westerly wind gusts of 50 to 55 mph are likely across the Nebraska
Panhandle later this morning that will continue through evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-011345-
Sierra Madre Range-Snowy Range-
633 AM MST Tue Feb 28 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning remains in effect through 5 PM Today.
Expect additional snowfall accumulations of 12 to 16 inches for
the Sierra Madre Range, and 9 to 13 inches for the Snowy Range.
Winds will gust as high as 60 mph producing areas of blowing snow
and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>111-113-115>119-011345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
633 AM MST Tue Feb 28 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds expected to develop across much of southeast Wyoming
this morning and continue through this afternoon. High Wind
Warnings in effect for most areas with westerly winds gusting to
65 to 70 mph through 6 PM today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 winter weather. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 28, 10:32 AM MST to 3:22 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 reported peak wind gust 9 miles south of Wheatland.

High Wind, East Platte County

When
February 28, 10:54 AM MST to 11:16 AM MST
Where
East Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 reported peak wind gust 13 miles south of Glendo.

High Wind, Central Laramie County

When
February 28, 11:04 AM MST to 12:26 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 reported maximum wind gust 8 miles south of Chugwater. Sustained winds were also above 40 mph during this time.

High Wind, South Laramie Range Foothills

When
February 28, 11:45 AM MST to 11:56 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne. WYDOT mesonet station Wyo Hill along Interstate 25 also reported high winds.

Winter Weather, Central Laramie County

When
February 28, 11:50 AM MST to 12:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Snow Squall. Received report of significant visibility reductions due to falling and blowing snow with wind speeds around 40 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 28, 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet station west of Muddy Gap reported peak wind gust.

High Wind, North Snowy Range Foothills

When
February 28, 1:38 PM MST to 2:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Arlington (KARL) along Interstate 80 measured peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073386, 1073387, 1073392, 1073391, 1073384, 1073385, 1073389.